I just wanted to talk and show you my acne that I once had, to help some of you girls and/or guys out there who may be going through acne or even have questions about acne, since I have tried just about every medication, including pills.
Most of the time, yall see me as Snugglebunny saying "does that have sulfa in the ingredients? May I have the ingredients list please because I'm REALLY allergic to sulfa and I don't want to get somethin that'll break me out"
People often think, oh, it's just some little breakout that people usually get when their skin dislikes a product and they just go back to normal.
Not for me.
I had some minor acne and then decided to try out ProActiv. Now ProActive is NOT bad. I have a friend who swears by it and her skin is PERFECTly clear while using this. It was just upon my mistake that I wasn't aware I am allergic to Sulfates. I always used products all my life that had Sulfates, so my body suddenly forming an allergy to it never crossed my mind. I'm not allergic to any food, or at least that I'm aware of, and I've never really had allergies/sinus or whatever(except NOW i have the "sniffles/runny nose allergy" -.-), so any allergies never crossed my mind, other than the one allergy that I have to mosquitoes where I swell up like 10X more than others, but anyway..yea....
after using Proactive just during the summer a few times...my face started to get worse. Then a dermatologist prescribed me Sulfa pills, that I still wasn't aware I was allergic to.
see for yourself:
here's a better picture of how my face looked like. This was Homecoming 2006 when my boyfriend had to leave the next morning after the dance. I was beginning to cry, but my face was already that red to begin with. Yea, I pretty much had to look that ugly every day for the first semester in school.
I was not kidding when I said I am severely allergic to Sulfates. And this picture doesn't depict all that acne I had since the camera took out a lot of the bright-red-coloring of the acne.
Yes, all that acne hurt just as painful as it looks. My face BURNED, itched, everything under the sun you can think of. You can see my face expression when I took this picture through my eyes. I was really sad and it impacted my social life altogether.
I stopped going to family events because I was too ashamed to show my face, but I still had to deal with school and had to walk to school with that exact face, NO MAKEUP, EVERY SINGLE day. Most people freak out over a couple of pimples, and actually, that's what I'm doing now since I'm so paranoid that my face will go back to that horrible state I once was in, but really, a couple of pimples that you, and even me, complain about, is nothing compared to having a face looking like what I just posted.
My friends ditched me completely. They stopped inviting me places..and they just said they were busy etc...well you know what? I didn't fall for that. It was way too coincidental that the very day they saw my face broken out, they avoided me since then. My Junior year in HS was demolished because of this acne.
Then I went back to my original dermatologist and was put on Accutane, the strongest pill medication out there.
What did it do to me?
It cleared up my acne like no other. Even a guyfriend in my Physics class said (after two weeks of using Accutane)
Guyfriend:"whoa that Accutane is workin pretty fast. "
Me:"..Huh...? you see improvement??"
And he replied "of course. I've noticed improvement since you took it so that med stuff must be working really good."
That completely made me feel better that even a guy noticed my face was improving, so it was great verification that my meds were working and it wasn't some placebo affect in my mind.
However, there was a price that came with Accutane.
The side effects that I experienced were:
dry dry dry dry EVERYWHERE. Now, dry on my face was BLISS, but everywhere else was horrible. My BONES were even dry to the point whenever I turn my neck, it CREEKED the "un-oiled door-hinge" type of creeking. The dryness factor got that bad. Not only that, but I couldn't even walk for 20 minutes in the mall. I ended up crying cuz my bones were too weak and my whole body was down.
On this medication, my diet was tortured. I had to cut back on sweets and cholesterol, or else I was kicked off the medication, enforced by the law/govt/authorities. Literally for a month, all I ate was Honey Nut Cheerios and peanut butter sandwiches. I also ate tons of fish....but beef was limited. Good god my mom freaked out so bad that she even restricted me from eating Pho because it had beef in it. Since my diet was reduced to a minimum, my whole body was deprived of nutrients and my body felt like I was a homeless person on the street who hasn't eaten in days.
Despite of the side effects, I had to suck it up to gain back my once perfect-porcelain skin I had in 8th grade (everybody used to identify me as the girl with the perfect skin).
Not only that, but if you noticed, I am wearing my glasses in some of these pictures. Why? because Accutane even dried out my eyes to the point where I couldn't even wear my contacts and my derma even recommended me not to wear my contacts because they would be more prone to popping out of my eyes due to dryness and discomfort.
So what's the plus side of this medication besides getting clear skin (since I've just been listing bad stuff XD)? I was on birth control pills (BC pills are a REQUIREMENT for women because Accutane causes severe deformities to the baby if you were to get pregnant, which pregnancy was totally not on my to-do list until I'm married lol) and I took a thrill out of the fact that it made me have boobs XD HAHHAHA. (but they obviously went away when I stopped using the pills! -.-...) But the DOWNSIDE to the BC pills was that I wasn't used to taking pills and skipped a few days here and there, and the result? Unusual bleeding/mini period when it wasn't supposed to happen and sharp cut-pains down there to the point where it hurt to walk. It felt like some kept slicing me down there with a knife every time I walked. So I had to go to a gynecologist to figure out what's wrong and it was just that I didn't take the pills regularly/on time because I kept forgetting.
Anyway, I was supposed to go on for a full 5 months since that was the program Accutane goes for, but my body couldn't handle it anymore and so I stopped at 3 months.
Here's one of the very few pictures I have that shows my face immediately after I got off Accutane:
Looked pretty nice....but then guess what. The acne came back a few months later :(...not as horrible as it once was, but it was getting outta hand.
Here's a picture approximately 3 months after I got off Accutane. This was taken during my Hawaii vacation on the cruise boat:
If you can't see my acne you can click on the picture for a bigger size. But my acne was indeed there. I was really sad that my acne came back so quickly after having that clear face you saw me in the previous picture (Rodeo Art Show)
So then I was put back on pills. This time it was Minocycline, which worked like a charm. Cleared me up in just a FEW DAYS. Bad part? I got bad luck and got one of the side effects of getting gray/black gums, so I had to discontinue it.
I just stuck with topical creams etc during the meanwhile, but then acne came back a bit more. Some acne came back, but I had to deal with them. They came and went. My skin is like the weather, it creates a thunderstorm or a light sprinkle of rain, or has its sunny happy day whenever it pleases so I never know when acne comes back or it clears up.
At the moment, I'm finally back on pills again and am using Doxycycline. The REAL brand, NOT the generic brands. I got the generic doxycycline first and I threw up on the 4th day of using it (which was about last month). Generic brands tend to make people a bit more prone to side effects. Sort of like my Minocycline. I used the real brand and had no side effects whatsoever, but my insurance didnt' cover it so i had to settle for the generic brand which caused discoloration in my gums.
But for right now, I'm happy. I'm on samples of Doxycycline and have been having zero side effects. Problem is, is that I dont' know how much my insurance will cover the cost of this medication =/...
As of this moment, my face is pretty clear, as shown as my last post with my rinoa cosplay and you saw my face and it's that clear right now, since that's the most recent picture of me (its from spring break).
so overall, my face is finally happy and it looks like this (well..I'm wearing some Neutrogena Mineral Pressed Powder in Classic Ivory right here, mascara, and Victoria's Secret Mirror Mirror Shiny Lipgloss in Crimson Kiss[discontinued]):
So if any of you ladies, OR men, who are suffering from acne and you have any questions about Accutane, or any other medication, or need somebody to talk to who has been in your shoes about acne, you can talk to me if you want :)
Just wanted to share with yall my journey with my skin. ^_^
I hope this helps somebody out there even if you don't comment or whatever. I'm glad if I helped somebody out there or give a "she understands my position" type of feeling.
have a great day!